How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Bill Your Own Question
Bill
Bill, LCSW, Consultant, Expert Witness
Category: Mental Health
Satisfied Customers: 3707
Experience:  35 years treating individuals, couples, families with mental health and substance abuse prob's
48585111
Type Your Mental Health Question Here...
Bill is online now
A new question is answered every 9 seconds

how safe is it to take 80 mg of celexa a day. 40 mg does not

This answer was rated:

how safe is it to take 80 mg of celexa a day. 40 mg does not work for me. i was on 80 mg daily for many years but when the FDA said it may cause heart problems. i have no risk factors for heart disease. i am a 57 year old female.
Hello- Thank you for asking the question. I have over 30 years of experience working with individuals, couples and families & am happy to reply.

I am sorry to hear about the long term need for this medication.

The dosage you are taking is unsafe and something that needs to be addressed with your doctor as soon as possible.

In fact, the FDA has provided a special warning to not exceed 40mg per as follows:

8-24-2011] The U.S. Food and Drug Administration (FDA) is informing healthcare professionals and patients that the antidepressant Celexa (citalopram hydrobromide; also marketed as generics) should no longer be used at doses greater than 40 mg per day because it can cause abnormal changes in the electrical activity of the heart. Studies did not show a benefit in the treatment of depression at doses higher than 40 mg per day.

See link here for more detail:
http://www.globalrph.com/antidepressants.htm#citalopram_

Again, I would suggest that you address this issue with your Doctor ASAP and get consider another medication within proper dosage range for maximum therapeutic benefit.

Should you have additional questions for me, please ask.

Otherwise, I wish you the very best.

Kindest regards, Bill

PLEASE LEAVE POSITIVE RATING NOW. Thank you!
Customer: replied 4 years ago.


why is it unsafe. my doctor retired.

Hi-
The reason that is unsafe is that studies have shown that doses in excess of 40mg per day can cause abnormal changes in the electrical activity of the heart.

If your Doctor has retired- I would be happy to identify an Expert in your area that can help you with this.

Simply respond with your Zip Code - and I will provide some names and contact information.

Kindest regards, Bill

Customer: replied 4 years ago.


my zip code is 01060

Hi-

I suggest the following Board Certified Psychiatrist to help you with this:

Dr. Catherine Durie XXXXX
Northampton, MA 01060 (NNN) NNN-NNNN

Dr.Michael Perlman XXXXX
Northampton, MA 01060 (NNN) NNN-NNNN

Dr. Marc Bleicher XXXXX
Northampton, MA 01060 (NNN) NNN-NNNN


Should you have further questions for me, feel free to ask.

Otherwise, I wish you the very best.

Bill

I appreciate your Positive Rating So that I receive Credit for my time.

Thank you.

Bill and other Mental Health Specialists are ready to help you